Thunderstorm Wind, Rockingham
- When
- May 24, 12:10 PM EST
- Where
- Rockingham County, 0.56 mi W of Spray
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -79.760
Several trees reported down just north of Eden.
Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region. Enough time passed after the exit of the first for afternoon heating to play a factor just prior to the arrival of the second. The earlier storms were primarily hail, while the second round consisted of strong damaging winds. Precipitation was also heavy with radar estimated rainfall from eastern Watauga county through northern Wilkes county ranging from 1 to 3.5 inches in several hours with flooding reported near Millers Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 9:31 AM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1031 AM EDT TUE MAY 24 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MORNING UPDATE RELECTS CATEGORICAL POPS AROUND AND DOWNSTREAM OF A THUNDERSTORM COMPLEX CURRENTLY NEAR BLUEFIELD. COORDIATION WITH SPC YIELDED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE FORECAST AREA. REGION OF GREATEST CONCERN THOUGH WILL BE ACROSS THE SOUTHERN HALF OF THE REGION. HAVE REFLECT THE THREAT OF HAIL AND DAMAGING WINDS IN THE WEATHER GRIDS. HAVE ALSO MADE MINOR TWEAKS THE TEMPERATURE...DEW POINT...SKY COVER AND POP/WX GRIDS INTO THE MID AFTERNOON. PREVIOUS DISCUSSUION... OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY. NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW. AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN. HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE UNLESS INSOLATION IS MORE. VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT. IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS PENDING DEGREE OF FOG COVERAGE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST. VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN THREATS LARGE HAIL AND DAMAGING WINDS. KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90 DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES TO THE MID 60S. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST. AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT. SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL VARY FROM AROUND 60 TO THE MID 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB. AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES. THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL LIKELY OCCUR IN THE VICINITY OF THE STRONGER SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION IN THE CURRENT FORECAST. LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF THE PIEDMONT AND IN THE MOUNTAIN VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/MC NEAR TERM...DS/JH SHORT TERM...KK LONG TERM...DS/KK AVIATION...JH/MC/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-251445- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1035 AM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL FRIES 36.72N 80.97W
05/24/2011 E0.88 INCH CARROLL VA PUBLIC
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG GALAX CITY 36.67N 80.92W
05/24/2011 CITY OF GALAX VA PUBLIC
TREES DOWN NORTH OF TOWN.
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 6 SE ROCKY MOUNT 36.94N 79.81W
05/24/2011 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN NEAR TOWN OF SONTAG.
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL PENHOOK 36.98N 79.63W
05/24/2011 E1.00 INCH FRANKLIN VA PUBLIC
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG SMITH MOUNTAIN LAKE STA 37.09N 79.59W
05/24/2011 BEDFORD VA LAW ENFORCEMENT
TREES DOWN SOUTH PART OF LAKE AREA.
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM DENSE FOG 5 E STUART 36.63N 80.19W
05/24/2011 PATRICK VA LAW ENFORCEMENT
TREES DOWN IN PATRICK SPRINGS.
&&
TWThe Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
12 hail, 10 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Several trees reported down just north of Eden.
Funnel cloud reported.
Several trees were blown down.
Hail occurred on Atkinson Road.
Up to quarter size hail along Musket Drive.
Quarter-size hail covered the ground on Boles Road.
Dime to quarter size hail fell just north of Boone.
High winds from thunderstorms brought down some trees onto power lines west of Millers Creek and several trees at locations eastward for several miles through the town. Trees and power lines were also reported down in the Traphill, Austin and Thurmond areas by a local newspaper.
Two large trees were blown down along Crossroads Church Road.
Several roads in the Millers Creek area were flooded with 6 to 10 inches of moving water. Roads affected included Highway, Boone Trail and Hensley Eller Road.
A number of trees were blown down in the Hamptonville area.
Strong outflow from thunderstorms brought down trees on Elm Grove Church Road and along Mizpah Church Road.
Several trees were blown over along Fieldcrest Road near Eden.
Trees were blown down on the grounds of Forbush High School.
Numerous large tree limbs were reported down.
Several large trees were reported down on Brandy Trace Lane east of Belews Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310170, 309945, 309968, 309953, 309948, 309951, 310180, 309954, 310172, 309955, 309965, 309960, 309966, 309958, 309962, 310184, 310185, 309942, 310192, 310206, 310211, 310218, 310228, 310234.